Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 93, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2014, 4:39 PM CDT for Reagan County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2014, 4:39 PM CDT (21:39 UTC)
- Expired
- Sep 20, 2014, 8:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
277 WGUS54 KMAF 202139 FFWMAF TXC383-210130- /O.NEW.KMAF.FF.W.0093.140920T2139Z-140921T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 439 PM CDT SAT SEP 20 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... REAGAN COUNTY IN WEST TEXAS... * UNTIL 830 PM CDT * AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL NEAR BIG LAKE INCLUDING HIGHWAY 67 NEAR BIG LAKE AND NORTH ALONG FARM TO MARKET ROAD 33 IN CENTRAL PORTIONS OF THE COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG LAKE... NORTH REAGAN FIRE STATION...TEXON...STILES AND BEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3164 10172 3164 10129 3110 10130 3111 10173 $$
1 follow-up statement
966 WGUS74 KMAF 210003 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 703 PM CDT SAT SEP 20 2014 TXC383-210130- /O.CON.KMAF.FF.W.0093.000000T0000Z-140921T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ REAGAN- 703 PM CDT SAT SEP 20 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR REAGAN COUNTY... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS NORTHEAST PORTIONS OF THE COUNTY EAST OF FARM TO MARKET ROAD 33. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH REAGAN FIRE STATION AND STILES...BIG LAKE...HIGHWAY 67 NEAR BIG LAKE... FARM TO MARKET ROAD 33...15 MILES NORTH OF BIG LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3164 10172 3164 10129 3110 10130 3111 10173 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:25 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 20, 2:25 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT Sat Sep 20 2014
.DISCUSSION...
Major flooding continued over portions of the forecast area due to
the remnants of Tropical System Odile. Although the areal coverage
of rain today was not as extensive as Thursday or Friday, over 10
inches of rain fell over portions of Borden County from 6 to 9 am
CDT, and resulted in most of the Farm to Market roads being flooded
across the eastern half of the county, water rising to resident
homes and some roads being impassable in Gail. In addition, flood
water was slow to recede over southern Eddy County, northern
Culberson and northern Reeves County. Evacuations were reported on
the northwest side of the city of Pecos due to runoff from heavy
rain to their west and northwest spreading east and southeast.
It appears the mid level remnants of Odile are weakening today, but
shearing out and moving southeastward across the Texas Panhandle. A
Mesoscale Convective Vortex over the northern CWA, and definitely
the tropical moisture over the area, resulted in the very heavy
rainfall in Borden County, 3-4 inches per hour conservatively per
the Texas Tech Mesonet site 2 ESE of Gail. The latest progs
indicate the remnant circulation will move southward through the
Texas Panhandle and impinge upon eastern portions of the forecast
area later today and tonight. The MCV over the northern CWA does
not appear to be moving appreciably. The latest KMAF radar trends
this afternoon indicated showers and thunderstorms developing over
the Permian Basin, and in and near the Davis and Glass Mountains,
and more convection developing around the MCV. Think convection
will continue to develop through the afternoon, and tonight when a
low level jet (LLJ) increases. Convection could become more
widespread, especially considering the modus operandi of this
tropical airmass/system has been for nocturnal convection to
flourish when interacting with the nocturnal LLJ. Considering all
of the above, the saturated ground which continues to expand over
more of the forecast area, and the potential for more heavy rainfall
and flash flooding, will extend the Flash Flood Watch through
tonight and Sunday.
On Sunday, it appears we will begin to be the recipients of more
tropical moisture, this time from Tropical Storm Polo, which is off
the western Mexico coast this afternoon. Despite being separated
from this cyclone by a weak upper level ridge, it appears some
moisture peels away from this system and moves north, then
northeastward around/under the ua ridge. It is not clear whether
any mid level circulations will peel away from this system, but
think there is enough evidence to keep PoPs high, and the FFA going
through Sunday. Also of concern Sunday is a weak frontal boundary
moving into the area, which will provide a low level focus for
shower and thunderstorm development. Despite the surface ridge
gradually pushing into the area Sunday night and Monday,
precipitable water amounts remain around 1.5 inches. So, the
potential exists for heavy rains to continue beyond Sunday. It
looks like we could dry out somewhat Tuesday and Wednesday, but high
temperatures look to stay near or below normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 67 76 65 72 / 70 60 40 30
BIG SPRING TX 69 81 68 78 / 70 60 30 30
CARLSBAD NM 67 80 66 76 / 60 60 50 50
DRYDEN TX 75 92 73 87 / 30 40 40 20
FORT STOCKTON TX 68 81 67 81 / 60 60 50 30
GUADALUPE PASS TX 62 75 60 69 / 50 50 50 50
HOBBS NM 65 76 64 73 / 70 60 50 50
MARFA TX 62 82 61 74 / 40 50 50 40
MIDLAND INTL AIRPORT TX 68 79 67 77 / 70 60 40 30
ODESSA TX 68 78 67 77 / 70 60 40 30
WINK TX 69 80 68 78 / 70 60 50 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
Mountains...Howard...Loving...Martin...Midland...Mitchell...
Pecos...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
&&
80/67
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 20, 2:43 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM CDT SAT SEP 20 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 243 PM CDT SAT SEP 20 2014 /143 PM MDT SAT SEP 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED AGAIN THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE... DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST FEW DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER SOUTHWEST TEXAS. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON HAVE RECEDED A LITTLE BIT TODAY BUT ANY ADDITIONAL RAIN THAT FALLS OVER THE NEXT DAY OR TWO IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL RISES...IF NOT FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 7 PM SUNDAY. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 20, 10:48 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1048 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD GAIL 32.77N 101.45W
09/20/2014 BORDEN TX FIRE DEPT/RESCUE
OVER 10 INCHES OF RAIN HAVE FALLEN OVER PORTIONS OF
BORDEN COUNTY SINCE 6 AM CDT. WATER IS RISING TO
RESIDENTS HOUSES AND SOME ROADS ARE IMPASSABLE IN GAIL.
&&
AKLLocal storm report, Sep 20, 11:11 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD MENTONE 31.71N 103.60W
09/20/2014 LOVING TX LAW ENFORCEMENT
8-10 MEN STRANDED ON OIL FIELD EQUIPMENT DUE TO HIGH
WATER IN TOWN.
&&
AHASICLocal storm report, Sep 20, 11:19 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1119 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD 8 E GAIL 32.77N 101.31W
09/20/2014 BORDEN TX PUBLIC
REPORT OF 6 TO 8 INCHES OF WATER RUNNING OVER HIGHWAY
180.
&&
MSCHULDTLocal storm report, Sep 20, 11:23 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1123 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLASH FLOOD 1 N VINCENT 32.49N 101.23W
09/20/2014 HOWARD TX NWS EMPLOYEE
A PICKUP TRUCK WASHED OFF THE ROAD AT THE INTERSECTION OF
FARM TO MARKET 1205 AND FARM TO MARKET 846.
&&
AKLLocal storm report, Sep 20, 12:16 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 PM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM FLASH FLOOD 10 SE WHITES CITY 32.07N 104.26W
09/20/2014 EDDY NM EMERGENCY MNGR
NATIONAL GUARD CONTINUES TO PROVIDE ASSISTANCE IN GETTING
SUPPLIES TO, AND EXTRACTING, A 48 PERSON WORK CREW THAT
SHELTERED IN PLACE OVERNIGHT SOUTH OF WHITES CITY RD. DUE
TO RISING FLOOD WATERS.
&&
AHASICLocal storm report, Sep 20, 3:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM FLOOD 20 SE GAIL 32.57N 101.21W
09/20/2014 BORDEN TX FIRE DEPT/RESCUE
HIGH WATER RESCUE ONGOING AT LAKE JB THOMAS BY THE SCURRY
VOLUNTEER FIRE DEPARTMENT.
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| Sep 19, 7:12 PM CDT | Flash Flood Warning | MAF | Culberson, Jeff Davis, Reeves | 5 hr |
| Sep 19, 7:32 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Sep 19, 8:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
| Sep 19, 8:59 PM CDT | Special Weather Statement | MAF | Reeves | 31 min |
| Sep 19, 9:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 44 min |
| Sep 19, 10:10 PM CDT | Special Weather Statement | MAF | Ward | 35 min |
| Sep 19, 10:46 PM CDT | Special Weather Statement | MAF | Ward | 29 min |
| Sep 19, 11:10 PM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Sep 19, 11:27 PM CDT | Special Weather Statement | MAF | Winkler | 33 min |
| Sep 19, 11:30 PM CDT | Flash Flood Warning | MAF | Andrews, Loving, Reeves, Ward, Winkler | 6 hr |
| Sep 20, 1:25 AM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Sep 20, 1:35 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Sep 20, 3:09 AM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Sep 20, 4:31 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Sep 20, 5:38 AM CDT | Areal Flood Warning | MAF | Culberson, Loving, Reeves, Ward | 11 hr |
| Sep 20, 7:04 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Sep 20, 9:48 AM CDT | Flash Flood Warning | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Sep 20, 10:16 AM CDT | River Flood Warning | MAF | Brewster | 9 days |
| Sep 20, 10:43 AM CDT | Flash Flood Warning | MAF | Borden | 6 hr |
| Sep 20, 1:05 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Sep 20, 1:23 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Sep 20, 3:55 PM CDT | Flash Flood Warning | MAF | Loving, Reeves, Ward | 50 min |
| Sep 20, 4:14 PM CDT | Areal Flood Warning | MAF | Culberson, Loving, Reeves, Ward, Winkler | 6 hr |
| Sep 20, 4:27 PM CDT | Areal Flood Warning | MAF | Crane, Ector, Loving, Midland, Pecos, Reeves and 3 more | 6 hr |
| Sep 20, 5:02 PM CDT | Areal Flood Warning | MAF | Borden, Scurry | 14 hr |
| Sep 20, 5:48 PM CDT | River Flood Warning | MAF | Presidio | 11 days |
| Sep 20, 5:48 PM CDT | River Flood Warning | MAF | Presidio | 8 days |
| Sep 20, 6:03 PM CDT | River Flood Warning | MAF | Mitchell, Scurry | 47 hr |
| Sep 20, 6:32 PM CDT | Areal Flood Warning | MAF | Scurry | 7 hr |
| Sep 20, 6:47 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.